Hail, Lawrence
- When
- May 3, 1:30 PM MST
- Where
- Lawrence County, 7 mi E of Deadwood
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.383, -103.550
A severe thunderstorm developed across the northeastern slopes of the Black Hills early in the afternoon and became nearly stationary over southwestern Meade County for about 2 hours. The storm dropped hail up to the size of half dollars over areas from Sturgis to Tilford and Piedmont.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed across the northeastern slopes of the Black Hills early in the afternoon and became nearly stationary over southwestern Meade County for about 2 hours. The storm dropped hail up to the size of half dollars over areas from Sturgis to Tilford and Piedmont. Hail fell for one hour over locations just southeast of Sturgis. A funnel cloud was also reported by a storm chaser northeast of Tilford. By mid afternoon, the storm began to move out onto the Meade County plains with dime to quarter sized hail reported near Ellsworth Air Force Base, Hereford, and Union Center.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 3, 8:25 AM MST, 5 hours 5 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 925 AM MDT SAT MAY 3 2003 WILL UPDATE FCST TO TO MENTION SCT SHWS/TSTMS ALREADY OCCURRING FM ERN MEADE CTY E THOUGH HAAKON/ZIEBACH COUNTIES. OTHERWISE ZONES IN GOOD SHAPE. .UNR...NONE.
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-041300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 621 AM MDT SAT MAY 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A STRONG DISTURBANCE WILL EJECT INTO THE NORTHERN PLAINS TODAY...CREATING A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF SOUTH DAKOTA TODAY. THE BEST CHANCE OF SEVERE THUNDERSTORMS WILL OCCUR OVER CENTRAL AND SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON. DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE WITH THESE SEVERE STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN UPPER LEVEL DISTURBANCE WILL REMAIN IN THE REGION THROUGH MONDAY. SCATTERED SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED ON SUNDAY. MONDAY WILL BE COOLER...WITH THE RAIN SHOWERS TAPERING OFF BY LATE AFTERNOON. AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED FROM WEDNESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
11 hail, 1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2003Every state in 2003This day in weather historyWarnings in South Dakota, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359893, 5359800, 5359801, 5359892, 5359894, 5359895, 5359896, 5360191, 5360192, 5360193, 5360194, 5360195.